expert advice MORE
Dilated Pupils and Ritalin
Q: My nine-year-old daughter has been on Ritalin for six years now. I've noticed that her pupils are bigger than a normal person's. I also have a four-year-old who just went on the medication and now I notice that his pupils are larger than normal, also. I was wondering if this is one of the side effects of Ritalin.
A: Yes. One of the side effects of Ritalin is dilation of the pupils. The active substance in Ritalin is methylphenidate. It is a stimulant and has some of the same effects as adrenaline. It generally causes the heart rate to increase a little, and the pupils to dilate. The effect is transient, though. Once the Ritalin is out of a person's system, the heart rate and size of the pupils return to normal. If you look at your children's eyes first thing in the morning (before they take their Ritalin) you should notice that the pupils are smaller than they are later in the day.
There is no reason to worry about this side effect -- it does not cause any visual difficulties.
In general, any stimulant medication can cause this effect, while medicines that are sedatives cause the opposite effect: the pupils become smaller and constricted.
More on: Expert Advice
Shari Nethersole is a physician at Children's Hospital, Boston, and an instructor in Pediatrics at Harvard Medical School. She graduated from Yale University and Harvard Medical School, and did her internship and residency at Children's Hospital, Boston. As a pediatrician, she tries to work with parents to identify and address their concerns.